Is it standard practice these days to mix the anesthetic in with the product?

Dr. Dean Kane Q & Athinking Q. Is it standard practice these days to mix the anesthetic in with the product? My doctor has started mixing the anesthetic with the Restylane. It thins the product and it seeps out at the injection sites temporarily. I’m wondering if this is normal? A. ​Thanks for this question! Historically, since the time of collagen, silicone and other materials for injections, anesthetic was pre-injected or not injected at all for the use of improved facial creases and lines. ​ ​Since the advent of Hyaluronic Acid (HA) gels and the growth of the cosmetic injectables market, both patients and physician injectors requested the various pharmaceutical companies to add an anesthetic to the mix for patient comfort. Nearly all fillers now have lidocaine in small amounts to improve the patient experience. ​ ​Each filler has it’s own physical properties, particularly its viscosity or ability to slide through the needle. ​There are so many injectables now that diluting a product may add more versatility for the physician who wishes to limit the number of different types of fillers he or she carries. Dilution increase the volume but not the quantity or quality of the product.The extra anesthetic is absorbed and a lesser concentration of the filler has been delivered over the area or volume of tissue. ​ ​One subtle technique is stopping the injection prior to needle exit so gel will not “seep” out. A more dilute product may do this and with my technique, not desirable. ​ ​You may wish to discuss the use of mixing added anesthetic with your injector. ​ ​Choose your injector carefully. Look for a Board Certified Plastic Surgeon, ENT Facial Surgeon or Dermatologist with a large injectables practice to provide for you the filler that “fits your needs” the best. ​ ​All the best!
« »